Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 236, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2003, 7:01 PM EDT for Rockingham County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 7:01 PM EDT (23:01 UTC)
- Expired
- Aug 17, 2003, 7:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 2:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 172301
SVRRNK
NCC157-172330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT SUN AUG 17 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 730 PM EDT.
* AT 657 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
A SEVERE THUNDERSTORM JUST NORTH OF STONEVILLE...MOVING SOUTH
AT 15 MPH.
* SOME LOCATIONS THREATENED THROUGH 730 PM EDT INCLUDE
STONEVILLE...
AT 645 PM DAMAGING WINDS WERE REPORTED ON THE SOUTH SIDE OF
MARTINSVILLE IN HENRY COUNTY AS THIS STORM MOVED THROUGH THAT AREA.
THIS IS A DANGEROUS STORM...PLEASE MOVE INDOORS.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3655 8001 3655 7964 3644 7952 3638 7971
3629 7994
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:55 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 17, 3:55 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 355 PM EDT SUN AUG 17 2003 SVR TSTM WATCH 866 REMAINS IN EFFECT UNTIL 8 PM. WEAK BNDY DROP SOUTH THIS EVENING WITH CREATE SCT CONVECTION AHEAD OF IT IN THE UNSTABLE AIR. SOME OF THE STORMS MAY BE SEVERE EARLY WITH DAMAGING WINDS AND HAIL. SHORT TERM TONIGHT...WEAK BNDRY TO SLIP SOUTH OF FA OVERNIGHT. THIS WILL ALLOW SCTD CLDS AND SOME PATCHY FOG TO DEVELOP ARND SUNRISE. SOME EARLY AM BKN CLDS ALONG/E BLU RDG OVER NRN FA..BUT SHUD QUICKLY BECOME SCTD. MONDAY...AM FOG BURNS OFF WITH SCTD/BKN PM CU/SC. WITH BNDRY TO THE SOUTH POPS WERE BUMPED INTO CHC CAT ACRS SRN TIER OF CWA. ALSO LOWERED MAX TEMPS A TAD OVER EASTERN AND SRN AREAS TO MESH BETTER MESH WITH SURROUNDING OFFICES. FOR THE EXTENDED PERIODS GENERALLY FOLLOWED THE 06Z GFS SOLUTION. RAISED LOW TEMPERATURES IN SOUTHSIDE A FEW DEGREES ON TUESDAY NIGHT. ADJUSTED MAX TEMPS UP FOR FRIDAY AND SATURDAY PRIMARILY EAST OF THE MOUNTAINS. TWEAKED TEMPERATURES DOWN FOR SATURDAY NIGHT INTO SUNDAY MORNING. EXPANDED POPS FURTHER NORTH ON SATURDAY DURING THE AFTERNOON. ON SUNDAY...ADDED A SLIGHT CHC OF AFTERNOON AND EVENING THUNDERSTORM FOR EAST OF THE MOUNTAINS. ZONES WILL BE OUT BY 4 PM. HAVE A GOOD NIGHT. FCSTID = 4/7 PRELIM NUMBERS ROA 65 85 63 85 / 40 20 20 10 LYH 64 84 63 84 / 40 20 20 10 DAN 68 87 66 86 / 40 30 30 20 BLF 61 79 58 80 / 30 10 10 10 LWB 58 78 57 80 / 30 10 10 10 BCB 62 80 59 82 / 40 20 20 20 TNB 62 80 59 80 / 50 20 20 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Aug 17, 5:00 PM EDT, 2 hours 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 500 PM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...THIS EVENING ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PORTIONS OF SOUTHWEST VIRGINIA AND NORTHERN NORTH CAROLINA. SOME THUNDERSTORMS EARLY TONIGHT MAY CONTAIN DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG CAN BE FOUND ON OUR INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 17, 5:35 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM STEELES TAVERN VA WIND DAMAGE
08/17/03 ROCKBRIDGE SEVEN TO EIGHT LARGE
TREES DOWN INCLUDING TWO
TREES ON ROUTE 11.
REPORTED BY SPOTTER.
0530 PM BEDFORD VA WIND DAMAGE
08/17/03 BEDFORD A FEW TREES DOWN ACROSS
DICKERSON AND PATTERSON
MILL ROADS. REPORTED BY
BEDFORD COUNTY 911.Local storm report, Aug 17, 6:32 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 10W BUCKINGHAM VA WIND DAMAGE
08/17/03 BUCKINGHAM TREES DOWN ALONG ROUTE
60. REPORTED BY
BUCKINGHAM SHERIFFS
OFFICE.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:07 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 53 min |
| Aug 17, 6:33 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.